Alert archive / Pennsylvania / Red Flag Warnings in 2016

Red Flag Warning 1, NWS Pittsburgh, PA

March 17, 201611 counties in Pennsylvania; 11 counties in Ohio; 4 counties in West Virginia

NWS Pittsburgh, PA issued this red flag warning at Mar 17, 2016, 10:31 AM EDT for 11 counties in Pennsylvania; 11 counties in Ohio; 4 counties in West Virginia. It took effect at Mar 17, 2016, 12:00 PM EDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 17, 2016, 10:31 AM EDT (14:31 UTC)
In effect from
Mar 17, 2016, 12:00 PM EDT
Expired
Mar 17, 2016, 8:00 PM EDT
In force
8 hr
Issued by
NWS Pittsburgh, PA
All 26 counties

Belmont County, OH, Carroll County, OH, Columbiana County, OH, Coshocton County, OH, Guernsey County, OH, Harrison County, OH, Jefferson County, OH, Monroe County, OH, Muskingum County, OH, Noble County, OH, Tuscarawas County, OH, Allegheny County, PA, Armstrong County, PA, Beaver County, PA, Butler County, PA, Clarion County, PA, Fayette County, PA, Greene County, PA, Jefferson County, PA, Lawrence County, PA, Washington County, PA, Westmoreland County, PA, Brooke County, WV, Hancock County, WV, Marshall County, WV, Ohio County, WV

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 2.5 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2016-03-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2016-03-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -34 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1821 m above ground
0-6 km bulk shear
96 kt
0-1 km storm-relative helicity
-34 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

331 
WWUS81 KPBZ 171431
RFWPBZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE PITTSBURGH PA
1031 AM EDT THU MAR 17 2016

OHZ039>041-048>050-057>059-068-069-PAZ013>016-020>023-029-031-
073>076-WVZ001>004-172245-
/O.NEW.KPBZ.FW.W.0001.160317T1600Z-160318T0000Z/
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-LAWRENCE-BUTLER-CLARION-
JEFFERSON PA-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-GREENE-
WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-FAYETTE RIDGES-HANCOCK-
BROOKE-OHIO-MARSHALL-
1031 AM EDT THU MAR 17 2016

...RED FLAG WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING FOR LOW
HUMIDITY AND GUSTY WIND FOR EASTERN OHIO...THE NORTHERN WEST
VIRGINIA PANHANDLE...AND WESTERN PENNSYLVANIA...

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A RED FLAG
WARNING FOR LOW HUMIDITY AND GUSTY WIND...WHICH IS IN EFFECT
UNTIL 8 PM EDT THIS EVENING.

* AFFECTED AREA...FIRE WEATHER ZONE 001 HANCOCK...FIRE WEATHER 
  ZONE 002 BROOKE...FIRE WEATHER ZONE 003 OHIO...FIRE WEATHER 
  ZONE 004 MARSHALL...FIRE WEATHER ZONE 013 LAWRENCE...FIRE 
  WEATHER ZONE 014 BUTLER...FIRE WEATHER ZONE 015 CLARION...FIRE 
  WEATHER ZONE 016 JEFFERSON PA...FIRE WEATHER ZONE 020 BEAVER...
  FIRE WEATHER ZONE 021 ALLEGHENY...FIRE WEATHER ZONE 022 
  ARMSTRONG...FIRE WEATHER ZONE 023 INDIANA...FIRE WEATHER ZONE 
  029 WASHINGTON... FIRE WEATHER ZONE 031 GREENE...FIRE WEATHER 
  ZONE 039 TUSCARAWAS... FIRE WEATHER ZONE 040 CARROLL...FIRE 
  WEATHER ZONE 041 COLUMBIANA...FIRE WEATHER ZONE 048 
  COSHOCTON...FIRE WEATHER ZONE 049 HARRISON...FIRE WEATHER ZONE 
  050 JEFFERSON OH...FIRE WEATHER ZONE 057 MUSKINGUM...FIRE 
  WEATHER ZONE 058 GUERNSEY... FIRE WEATHER ZONE 059 BELMONT...
  FIRE WEATHER ZONE 068 NOBLE... FIRE WEATHER ZONE 069 MONROE...
  FIRE WEATHER ZONE 073 WESTMORELAND...FIRE WEATHER ZONE 074 
  WESTMORELAND RIDGES... FIRE WEATHER ZONE 075 FAYETTE AND FIRE 
  WEATHER ZONE 076 FAYETTE RIDGES.

* WINDS...WEST 10 TO 20 MPH WITH GUSTS UP TO 35 MPH.

* TIMING...THIS AFTERNOON THROUGH THIS EVENING

* RELATIVE HUMIDITY...AS LOW AS 25 PERCENT.

* TEMPERATURES...IN THE UPPER 50S TO LOW 60'S.

* IMPACTS...THERE IS AN ELEVATED RISK FOR BRUSH FIRES. ANY FIRES
  MAY SPREAD IF NOT CONTAINED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

34
1 follow-up statement
334 
WWUS81 KPBZ 171819
RFWPBZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE PITTSBURGH PA
219 PM EDT THU MAR 17 2016


OHZ039>041-048>050-057>059-068-069-PAZ013>016-020>023-029-031-
073>076-WVZ001>004-180000-
/O.CON.KPBZ.FW.W.0001.000000T0000Z-160318T0000Z/
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-LAWRENCE-BUTLER-CLARION-
JEFFERSON PA-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-GREENE-
WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-FAYETTE RIDGES-HANCOCK-
BROOKE-OHIO-MARSHALL-
219 PM EDT THU MAR 17 2016

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING
FOR LOW HUMIDITY AND GUSTY WIND FOR EASTERN OHIO...THE NORTHERN
WEST VIRGINIA PANHANDLE...AND WESTERN PENNSYLVANIA...

* AFFECTED AREA...FIRE WEATHER ZONE 001 HANCOCK...FIRE WEATHER 
  ZONE 002 BROOKE...FIRE WEATHER ZONE 003 OHIO...FIRE WEATHER 
  ZONE 004 MARSHALL...FIRE WEATHER ZONE 013 LAWRENCE...FIRE 
  WEATHER ZONE 014 BUTLER...FIRE WEATHER ZONE 015 CLARION...FIRE 
  WEATHER ZONE 016 JEFFERSON PA...FIRE WEATHER ZONE 020 BEAVER...
  FIRE WEATHER ZONE 021 ALLEGHENY...FIRE WEATHER ZONE 022 
  ARMSTRONG...FIRE WEATHER ZONE 023 INDIANA...FIRE WEATHER ZONE 
  029 WASHINGTON... FIRE WEATHER ZONE 031 GREENE...FIRE WEATHER 
  ZONE 039 TUSCARAWAS... FIRE WEATHER ZONE 040 CARROLL...FIRE 
  WEATHER ZONE 041 COLUMBIANA...FIRE WEATHER ZONE 048 
  COSHOCTON...FIRE WEATHER ZONE 049 HARRISON...FIRE WEATHER ZONE 
  050 JEFFERSON OH...FIRE WEATHER ZONE 057 MUSKINGUM...FIRE 
  WEATHER ZONE 058 GUERNSEY... FIRE WEATHER ZONE 059 BELMONT...
  FIRE WEATHER ZONE 068 NOBLE... FIRE WEATHER ZONE 069 MONROE...
  FIRE WEATHER ZONE 073 WESTMORELAND...FIRE WEATHER ZONE 074 
  WESTMORELAND RIDGES... FIRE WEATHER ZONE 075 FAYETTE AND FIRE 
  WEATHER ZONE 076 FAYETTE RIDGES.

* WINDS...WEST 10 TO 20 MPH WITH GUSTS UP TO 35 MPH.

* TIMING...THIS AFTERNOON THROUGH THIS EVENING

* RELATIVE HUMIDITY...AS LOW AS 20 PERCENT.

* TEMPERATURES...IN THE UPPER 50S TO LOW 60'S.

* IMPACTS...THERE IS AN ELEVATED RISK FOR BRUSH FIRES. ANY FIRES 
  MAY SPREAD IF NOT CONTAINED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this red flag warning went out at Mar 17, 5:26 AM EDT, 5 hours 5 minutes earlier.

Area forecast discussion, Mar 17, 5:26 AM EDT, 5 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
526 AM EDT THU MAR 17 2016

.SYNOPSIS...
WARM TEMPERATURES WILL CONTINUE UNTIL THE PASSAGE OF A FRIDAY
COLD FRONT. LOW PRESSURE IS EXPECTED TO BRING RAIN AND SNOW
CHANCES LATER IN THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
MINOR ADJUSTMENTS TO THE FCST BASED ON OBS AND NEAR TERM MODEL
DATA FOR THE ERLY MRNG UPDATE. A WEAK SHORTWAVE SHOULD CONTINUE
TO RESULT IN MID LVL CLOUDS AND A FEW SPRINKLES THIS MRNG...THOUGH
THE LOW LVLS ARE PROGGED TO REMAIN DRY. LATEST MODEL SOUNDINGS
SHOW SOME POTENTIAL FOR A ISOLATED/SCT SHOWERS TO DVLP NEAR AND S
OF I 68 AS THE SHORTWAVE EXITS THRU ERLY AFTN. LOW SHOWER CHCS N
OF I 80 SHOULD RETURN LATE AS THE NEXT SHORTWAVE APPROACHES.

WINDS SHOULD INCREASE AS MIXING BEGINS LATER TODAY...WITH GUSTS
OF 30-40 MPH EXPD. TEMPS SHOULD CONTINUE WELL ABOVE SEASONAL LVLS.
NEAR TERM GRIDS WERE UPDATED USING THE LATEST CONSENSUS BLEND AND
GFS MOS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY/...
A SHORTWAVE AND ASSOCIATED COLD FRONT IS EXPD TO MOVE S ACRS THE
GREAT LAKES/UPR OH VLY RGN FRI. MAINTAINED NO HIGHER THAN CHC
POPS FOR RAIN AND PSBL SNOW SHOWERS WITH ITS APPROACH AND
PASSAGE...WITH DEEP MOISTURE AND ASCENT EXPD TO BE LMTD.

AN UPR LVL LOW IS PROGGED ACRS THE UPR MIDWEST SAT. GFS IS FASTER
SPREADING PCPN ACRS THE RGN SAT AHD OF THE APPROACHING LOW. WENT
CLOSER TO THE SLOWER NAM AND ECMWF SOLUTIONS CONSIDERING THE
SLOWER EXPD PROGRESSION OF THE CLOSED LOW. THE LOW IS PROGGED TO
OPEN INTO A TROF AND CROSS THE AREA SUN AS A COASTAL LOW DVLPS OFF
THE CAROLINAS. INCREASED POPS TO HIGH CHC/LOW LIKELY FOR NOW WITH
RAIN AND SNOW EXPD WITH THE UPR TROF...AND AN INVERTED SFC TROF
ACRS THE OH VLY RGN. SOME LGT ACCUMULATIONS ARE PSBL MAINLY IN THE
RIDGES SE OF PIT WHERE COLDER TEMPS ARE EXPD.

TEMPS ARE EXPD TO AVG SEVERAL DEG BELOW SEASONAL LVLS. THE FCST
WAS UPDATED USING AN ADJUSTED GUIDANCE BLEND.

&&

.LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...
GOOD MODEL AGREEMENT IS INDICATED FOR THE LONG TERM PERIOD WHICH
WL FEATURE THE FILLING OF THE ERN CONUS TROF AND A RETURN TO ZONAL
FLOW. PRECIP PROBABILITY NEAR CLIMO NUMBERS AND MODERATING
TEMPERATURE MAY THUS BE EXPECTED FOR THE FIRST HALF OF THE NEW
WEEK. COLLABORATION ADJUSTED SUPERBLEND GUIDANCE WAS USED FOR THE
LONG TERM FORECAST.

&&

.AVIATION /10Z THURSDAY THROUGH MONDAY/...
VFR CAN BE EXPECTED ALTHOUGH A CROSSING SHORTWAVE WL GENERATE MID
LVL CLDINESS AND POSSIBLY SOME HIGH BASED SHOWERS FOR PORTS NEAR
THE I80...AND I68 CORRIDORS. SFC WIND MAY ALSO BE PROBLEMATIC
GIVEN THE PRES GRADIENT BTN NORTHERN GREAT LAKES LOW PRES AND MID
ATLANTIC STATES HIGH. WITH IMPROVED MIXING TODAY...SURFACE GUSTS
OF 25 TO 30KT ARE FORECAST.

.OUTLOOK.../FRIDAY THROUGH TUESDAY/...
MORE RESTRICTIONS...WITH POSSIBLE SNOW SHOWERS...ARE LIKELY WITH...AND
IN THE WAKE OF A STRONG FRIDAY COLD FRONT.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&

07/15
Hazardous weather outlook, Mar 17, 3:33 AM EDT, 6 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
333 AM EDT THU MAR 17 2016

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-180745-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-RIDGES OF EASTERN MONONGALIA AND NORTHWESTERN PRESTON-
PRESTON-EASTERN PRESTON-WESTERN TUCKER-EASTERN TUCKER-
333 AM EDT THU MAR 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST
VIRGINIA...NORTHERN PANHANDLE OF WEST VIRGINIA AND NORTHERN WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

07

Nearby

Red Flag Warnings in Pennsylvania, 2016Red Flag Warnings in Ohio, 2016Red Flag Warnings in West Virginia, 2016Every red flag warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.